Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 17, NWS Reno, NV

July 20, 2014Douglas County, Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 20, 2014, 1:13 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2014, 1:13 PM PDT (20:13 UTC)
Expired
Jul 20, 2014, 2:00 PM PDT
In force
47 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 104 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:45 PM PDTTSTM WND GST 615 E Gardnerville, NVTRAINED WEATHER SPOTTER REPORTED 61 MPH WIND GUST ALONG WITH VERY HEAVY RAINFALL. SPOTTER REPORTED NO FLOODING AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2297 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS55 KREV 202013
SVRREV
NVC005-019-202100-
/O.NEW.KREV.SV.W.0017.140720T2013Z-140720T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
113 PM PDT SUN JUL 20 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DOUGLAS COUNTY IN WESTERN NEVADA...
  WEST CENTRAL LYON COUNTY IN WESTERN NEVADA...

* UNTIL 200 PM PDT

* AT 109 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5
  MILES WEST OF BISON FIRE BURN AREA...OR 11 MILES EAST
  OF GARDNERVILLE...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS AFFECTED INCLUDE...TOPAZ RANCH ESTATES...FISH            
  SPRINGS...AND THE BISON FIRE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING.
DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS. MUD AND DEBRIS FLOWS OFF OF THE BISON 
FIRE BURN AREA WILL BE A CONCERN.

LAT...LON 3871 11943 3863 11947 3881 11973 3904 11965
      3904 11942
TIME...MOT...LOC 2012Z 000DEG 17KT 3894 11954

$$

BOYD
1 follow-up statement
270 
WWUS55 KREV 202038
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
138 PM PDT SUN JUL 20 2014

NVC019-202045-
/O.CAN.KREV.SV.W.0017.000000T0000Z-140720T2100Z/
LYON NV-
138 PM PDT SUN JUL 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LYON COUNTY IS
CANCELLED...

LAT...LON 3873 11960 3881 11973 3904 11965 3904 11942
TIME...MOT...LOC 2035Z 000DEG 17KT 3883 11954

$$

NVC005-202100-
/O.CON.KREV.SV.W.0017.000000T0000Z-140720T2100Z/
DOUGLAS NV-
138 PM PDT SUN JUL 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR CENTRAL DOUGLAS COUNTY...

AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM HAS 
SHIFTED DIRECTIONS MORE TOWARDS GARDNERVILLE RANCHOS AND IS NOW 
MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS AFFECTED INCLUDE...FISH SPRINGS...SOUTHERN               
  GARDNERVILLE...AND GARDNERVILLE RANCHOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING.
DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3873 11960 3881 11973 3904 11965 3904 11942
TIME...MOT...LOC 2035Z 000DEG 17KT 3883 11954

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:38 AM PDT, 10 hours 35 minutes earlier.

Area forecast discussion, Jul 20, 2:38 AM PDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
238 AM PDT SUN JUL 20 2014

.SYNOPSIS...
UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS THE REGION WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. RAINFALL SHOULD
OCCUR IN MORE AREAS COMPARED TO THE PAST FEW DAYS. THE THREAT FOR
THUNDERSTORMS CONTINUES MONDAY AND TUESDAY AS LOW PRESSURE LIFTS
NORTH ACROSS CALIFORNIA. DRIER AND LOCALLY BREEZY CONDITIONS ARE
EXPECTED BY MID WEEK, FOLLOWED BY A WARMING TREND BY NEXT WEEKEND.
&&

.SHORT TERM...
SHOWERS CONTINUE TO MOVE NORTHWEST ACROSS MINERAL AND MONO
COUNTIES AHEAD OF A VIGOROUS SHORTWAVE CENTERED JUST WEST OF LAS
VEGAS. AS THIS SYSTEM MOVES NORTH, SHOWERS WILL INCREASE THROUGH
THIS MORNING MAINLY SOUTH OF A LOVELOCK-SUSANVILLE LINE WITH A
FEW EMBEDDED THUNDERSTORMS POSSIBLE. THIS AREA WILL WEAKEN BY
MIDDAY, BUT WITH STRONGER FORCING ASSOCIATED WITH THE SHORTWAVE
ARRIVING BY THIS AFTERNOON, THE AIR MASS SHOULD RELOAD WITH
CONVECTION REDEVELOPING EVEN THOUGH MAX TEMPS WILL BE 5-10 DEGREES
COOLER COMPARED TO YESTERDAY. STORMS ARE MOST LIKELY TO INITIALLY
FORM SOUTH OF HIGHWAY 50 IN THE EARLY AFTERNOON WITH THE HIGHEST
COVERAGE NEAR THE SIERRA BETWEEN SOUTH TAHOE AND BRIDGEPORT. FOR
THE REMAINDER OF THE DAY NEARLY ALL OF THE REGION IS FAIR GAME FOR
SEEING SOME ACTIVITY. CELL MOTION WILL BE FASTER SO INDIVIDUAL
CELLS ARE LESS LIKELY TO DROP HEAVY RAIN IN A SINGLE LOCATION, BUT
IF MULTIPLE CELLS TRACK OVER THE SAME LOCATION OR PERSIST FOR A
LONGER DURATION, THEN LOCAL FLOODING MAY STILL BE POSSIBLE.

SREF CAPE VALUES ARE MODERATE (GENERALLY BETWEEN 300-700 J/KG) BUT
LOWER THAN YESTERDAY, SO THIS WOULD DECREASE THE POTENTIAL FOR
INTENSE STORMS. OVERALL, THE POTENTIAL FOR MORE OF THE REGION
RECEIVING LIGHT TO MODERATE RAINFALL AMOUNTS WILL INCREASE, BUT
THE POSSIBILITY OF FLOODING OR SIGNIFICANT HAIL IS ACTUALLY LOWER
THAN PREVIOUS DAYS.

FOR TONIGHT, THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS SHIFTS
TO AREAS NORTH OF SUSANVILLE-GERLACH WHERE FORCING ASSOCIATED WITH
THE SHORTWAVE IS MORE LIKELY TO CONTINUE. ELSEWHERE, ACTIVITY
SHOULD WIND DOWN ALTHOUGH A FEW LIGHT SHOWERS REMAIN POSSIBLE
SINCE THE MOIST AIR MASS WILL REMAIN IN PLACE.

FOR MONDAY, THE THUNDERSTORM THREAT WILL CONTINUE AS UPPER LEVEL
JET DYNAMICS INCREASE AHEAD OF UPPER LOW OFF THE WEST COAST, WHILE
MOIST AND UNSTABLE CONDITIONS REMAIN IN PLACE. THE 500 MB FLOW
BACKS A BIT TOWARD THE SOUTH-SOUTHWEST MONDAY AFTERNOON AND DELAYS
THE ARRIVAL OF DRIER AIR TO THE SIERRA, SO THE POTENTIAL EXISTS
FOR A FEW CELLS FORMING OVER TAHOE AND PARTS OF ALPINE/MONO
COUNTIES MAINLY BEFORE 00Z BEFORE GETTING PUSHED OFF TO THE NORTH
AND EAST. CAPE VALUES INCREASE A BIT AND VERTICAL WIND SHEAR WILL
BECOME MUCH STRONGER COMPARED TO TODAY, SO THERE COULD BE SOME
STRONG AND POSSIBLY SEVERE CELLS WITH A LONGER LIFE SPAN,
ESPECIALLY AS THEY PUSH EAST OF RENO AND INTO THE WEST CENTRAL NV
BASIN. FARTHER NORTH INTO NORTHEAST CA-NORTHWEST NV, BANDS OF
SHOWERS AND EMBEDDED THUNDERSTORMS REMAIN POSSIBLE AS THE
FAVORABLE LEFT EXIT REGION OF THE UPPER JET SETS UP OVERHEAD.

ON TUESDAY, THE UPPER LOW OFF THE CA COAST EJECTS INLAND WITH A
POTENT UPPER LEVEL SHORTWAVE PUSHING ACROSS NORTHERN CA AND
WESTERN NV. THIS FEATURE WILL BRING ONE MORE POSSIBILITY OF
ISOLATED AND FASTER MOVING STORMS DURING THE AFTERNOON MAINLY
NORTH OF HIGHWAY 50. GIVEN THE CURRENT TIMING OF THIS SHORTWAVE
PASSAGE, CONVECTION SHOULD WIND DOWN MORE QUICKLY DURING THE
EVENING, AS DRIER AND MORE STABLE AIR MASS FINALLY RETURNS TO THE
REGION. MJD

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
VERY MINIMAL CHANGES MADE TO THE EXTENDED FORECAST THIS CYCLE.
MEDIUM RANGE OPERATIONAL MODELS AND GEFS ENSEMBLE MEMBERS ARE IN
GOOD AGREEMENT THROUGH MOST OF THE PERIOD WITH THE OVERALL PATTERN.

DEEP UPPER LOW MOVES THROUGH THE PAC NW WED/THURS WITH INCREASED
WEST-SOUTHWEST FLOW OVER OUR FORECAST AREA. THIS SHOULD RESULT IN A
DRIER AND MORE STABLE AIRMASS OVER THE REGION WITH SLIGHTLY COOLER
TEMPERATURES...BELOW AVERAGE FOR LATE JULY. WINDS MAY BE BREEZY OR A
LITTLE STRONGER OVER THE NORTHERN HALF OF THE FORECAST AREA...AND
WITH A DECREASE IN HUMIDITY THIS COULD LEAD TO NEAR CRITICAL FIRE
WEATHER CONDITIONS.

LOW PULLS AWAY AND RIDGE BEGINS TO REBUILD OVER THE REGION FRIDAY
INTO SATURDAY. THIS WILL LEAD TO HIGH TEMPERATURES CLIMBING BACK
ABOVE AVERAGE FOR MOST OF THE REGION WITH HIGHS NEAR 100 IN THE
WRN NV VALLEYS AND UPPER 80S TO LOWER 90S FOR THE SIERRA VALLEYS.
RIGHT NOW MODELS DO NOT INDICATE MUCH MOISTURE RETURN THROUGH
SATURDAY...BUT WITH RIDGE BECOMING ORIENTED MORE NORTHWEST TO
SOUTHEAST IT WOULD STAND TO REASON THAT MOISTURE WOULD BEGIN TO BE
DRAWN BACK NORTHWEST AROUND THE PERIPHERY OF THE HIGH BY SATURDAY.
IT LOOKS MORE LIKELY THAT A RETURN TO AFTERNOON TSTMS IS POSSIBLE
BY NEXT SUNDAY AND MONDAY. 20
&&

.AVIATION...
ANOTHER DAY OF SCATTERED THUNDERSTORMS IS ON TAP FOR TODAY. COVERAGE
COULD ACTUALLY BE HIGHER THAN SATURDAY AND STORM MOTIONS BEGIN TO
INCREASE. MONDAY ALSO LOOKS LIKE A SCATTERED THUNDERSTORM DAY FOR
AREAS NORTH OF HIGHWAY 50...WITH LESSER COVERAGE SOUTH OF 50. FOR
BOTH TODAY AND MONDAY THE PRIMARY THREATS TO AVIATION WILL BE
TURBULENCE AND LOW LEVEL WIND SHEAR IN THE VICINITY OF TSTMS ALONG
WITH GUSTY SFC WINDS TO NEAR 45 KTS. HAIL IN AND NEAR TSTM CORES
IS ALSO A THREAT ALONG WITH LIGHTNING. WILL NEED TO INCLUDE VCTS
FOR MOST TERMINALS TODAY. APPROACH AND DEPARTURE ROUTES WILL LIKELY
BE AFFECTED BY TSTMS THIS AFTERNOON AND EARLY EVENING AS WELL.

THERE IS LESS CHANCE OF TSTMS TUESDAY...AND MAINLY NORTH OF HIGHWAY
50. BY WEDNESDAY THE CHANCE FOR TSTMS IS CLOSE TO ZERO...BUT THERE
SHOULD BE STRONGER SFC WINDS BY THEN AND THAT COULD PRODUCE GUSTY
CROSS WINDS EAST OF THE SIERRA IN THE AFTERNOON. 20
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 20, 9:16 AM PDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
916 AM PDT SUN JUL 20 2014

CAZ073-201715-
MONO-
916 AM PDT SUN JUL 20 2014

...THUNDERSTORMS MOVING INTO SOUTHERN MONO COUNTY...

AT 915 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF THUNDERSTORMS OVER NORTHERN INYO COUNTY...MOVING NORTHWEST
AT 20 TO 25 MPH.

FREQUENT LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY
WINDS TO 45 MPH WILL OCCUR WITH THESE STORMS. THE BISHOP AIRPORT HAS
REPORTED A WIND GUSTS TO 45 MPH.

* LOCATIONS AFFECTED THROUGH 1015 AM PDT INCLUDE...BENTON...BENTON
  HOT SPRINGS...CHALFANT...CROWLEY LAKE...MAMMOTH LAKES AND MAMMOUTH
  MOUNTAIN.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

&&

LAT...LON 3747 11879 3747 11886 3755 11894 3757 11902
      3768 11908 3794 11850 3747 11786 3745 11793
      3745 11877
TIME...MOT...LOC 1614Z 147DEG 22KT 3748 11825 3717 11895

BRONG
Special weather statement, Jul 20, 12:25 PM PDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1225 PM PDT SUN JUL 20 2014

CAZ072-202000-
GREATER LAKE TAHOE AREA-
1225 PM PDT SUN JUL 20 2014

...STRONG THUNDERSTORM NEAR HOPE VALLEY...

AT 1222 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOPE VALLEY. THIS STORM WAS
NEARLY STATIONARY.

OCCASIONAL LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY
WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 100 PM PDT INCLUDE...HOPE
  VALLEY...WOODFORDS...LUTHER PASS AND CARSON PASS.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS. HEAVY RAIN AND HAIL WILL IMPACT TRAVEL ON HIGHWAYS 88
AND 89.

&&

LAT...LON 3890 11999 3883 11977 3867 11983 3873 12001
      3876 12003
TIME...MOT...LOC 1922Z 180DEG 0KT 3868 11994

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:50 PM PDTSpecial Weather StatementREVChurchill55 min
Jul 20, 1:52 PM PDTSevere Thunderstorm WarningREVDouglas38 min
Jul 20, 2:10 PM PDTSpecial Weather StatementREV65 min
Jul 20, 2:22 PM PDTFlash Flood WarningREVDouglas6 hr
Jul 20, 2:36 PM PDTFlash Flood WarningREVDouglas6 hr
Jul 20, 2:49 PM PDTSpecial Weather StatementREVChurchill26 min
Jul 20, 3:00 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Jul 20, 3:18 PM PDTSpecial Weather StatementREVChurchill57 min
Jul 20, 3:23 PM PDTSevere Thunderstorm WarningREVWashoe37 min
Jul 20, 3:28 PM PDTSevere Thunderstorm WarningREVStorey, Washoe47 min
Jul 20, 3:37 PM PDTDust Storm WarningREVChurchill, Lyon, Pershing, Washoe4 hr
Jul 20, 3:37 PM PDTFlash Flood WarningREVStorey, Washoe3 hr
Jul 20, 4:17 PM PDTFlash Flood WarningREVLyon, Storey3 hr
Jul 20, 4:30 PM PDTSpecial Weather StatementREV60 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.